Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 166, NWS Northern Indiana

July 21, 1998Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 1998, 7:43 PM EDT for Hillsdale County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 1998, 7:43 PM EDT (23:43 UTC)
Expired
Jul 21, 1998, 8:30 PM EDT
In force
47 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Hillsdale County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2116 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KIWX 212344 RRA
SVRFWA
MIC059-220030-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
643 PM EST TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 830 PM EDT (730 PM EST)

* AT 741 PM EDT... SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM
  5 MILES WEST OF HILLSDALE OR 4 MILES SOUTHWEST OF JONESVILLE
  MOVING EAST AT 35 MPH. GOLFBALL SIZE HAIL WAS REPORTED WITH THIS
  STORM IN BRANCH COUNTY.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  JONESVILLE
  HILLSDALE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TAL/BFO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:25 PM EDT, 5 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 2:25 PM EDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
125 PM EST TUE JUL 21 1998

FORECAST CONCERNS ARE PRECIP CHANCES AND SEVERE WEATHER THREAT THROUGH
THE FORECAST PERIOD.

KLOT RADAR CURRENTLY SHOWING A SLOWLY INTENSIFYING LINE OF STORMS
ACROSS NORTHERN ILLINOIS AND SOUTHERN WISCONSIN.  KLOT RADAR SHOWING
WEAK REFLECTIVITIES INCREASING ALONG THE SOUTHERN END OF THE LINE..
INDICATING ADDITIONAL DEVELOPMENT.

WOULD LIKE MENTION OF SCATTERED STORMS AND SEVERE WORDING FOR ENTIRE
AREA THIS EVENING.  HIGH CAPE VALUES ACROSS THE AREA AT TIME.. AND KIWX
VWP SHOWING PROFILE FAVORABLE FOR DAMAGING WINDS.

ETA/NGM MODELS BECOMING A BIT MORE CONSISTENT.. THOUGH HAVE SOME
RESERVATIONS STILL WITH DETAILS.  BOTH MODELS INDICATE FRONTAL BOUNDARY
CURRENTLY TO THE NORTH BECOMING STATIONARY ACROSS NORTHERN INDIANA.
MOISTURE POOLING ALONG THE FRONT AS PW VALUES INCREASE TO NEARLY 2
INCHES BY TOMORROW AFTERNOON.  FRONTOGENESIS PROGS... LOW LEVEL MOISTURE
FIELDS... AND MID LEVEL THICKNESSES INDICATE SERIES OF CONVECTIVE
SYSTEMS PLAGUING OUR AREA THROUGH 48 HOURS.  MCS DEVELOPMENT LIKELY
LATER TONIGHT OUT TO THE WEST.. WITH ACTIVITY WORKING INTO AREA AROUND
DAYBREAK.  DEVELOPMENT ALSO POSSIBLE TOMORROW AFTERNOON AS AMS BECOMES
UNSTABLE ONCE AGAIN. WOULD RECOMMEND LIKELY POPS TONIGHT/TOMORROW..
WITH GOOD CHANCE POPS IN LATER PERIODS. HEAVY RAINFALL MAY BECOME A
PROBLEM TOMORROW OR TOMORROW NIGHT... BUT THIS CAN WAIT UNTIL LATER
FORECASTS TO BE ADDRESSED.

RECOMMEND TEMPS TOMORROW A BIT HIGHER THAN FWC/FAN GUIDANCE... AS MOST
OF CWA SHOULD BE ALONG OR SOUTH OF SURFACE FRONT.  GUIDANCE TEMPS FOR
OTHER PERIODS SHOULD BE FINE.

SBN 072/089 069/080 060 09665
FWA 073/090 070/083 062 09565
AOH 074/090 072/084 062 09455

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Jul 21, 6:07 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          TREES DOWN

0435 PM    5 ESE COLDWATER           MI    .75 INCH HAIL
07/21/98   BRANCH                          HAM REPORT

0435 PM    LITCHFIELD                MI    WIND DAMAGE
07/21/98   HILLSDALE                       TREES AND POWER LINES
                                           DOWN
Local storm report, Jul 21, 6:07 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
507 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    COLDWATER                 MI    WIND DAMAGE
07/21/98   BRANCH                          TREES DOWN

0435 PM    5 ESE COLDWATER           MI    .75 INCH HAIL
07/21/98   BRANCH                          HAM REPORT

0435 PM    LITCHFIELD                MI    WIND DAMAGE
07/21/98   HILLSDALE                       TREES AND POWER LINES
                                           DOWN
Local storm report, Jul 21, 7:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    CENTREVILLE               MI    1.75 INCH HAIL
07/21/98   ST.JOSEPH
Local storm report, Jul 21, 7:38 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
638 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    CENTREVILLE               MI    1.75 INCH HAIL
07/21/98   ST.JOSEPH
Local storm report, Jul 21, 7:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    COLDWATER                 MI    1.75 INCH HAIL
07/21/98   BRANCH
Local storm report, Jul 21, 7:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EST TUE JUL 21 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 PM    COLDWATER                 MI    1.75 INCH HAIL
07/21/98   BRANCH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:46 PM EDTSevere Thunderstorm WarningIWXHillsdale34 min
Jul 21, 5:23 AM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph47 min
Jul 21, 5:45 AM EDTSevere Thunderstorm WarningIWXHillsdale45 min
Jul 21, 7:18 AM EDTSevere Thunderstorm WarningIWXHillsdale32 min
Jul 21, 5:18 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale47 min
Jul 21, 7:17 PM EDTSevere Thunderstorm WarningIWXBranch48 min
Jul 21, 7:47 PM EDTSevere Thunderstorm WarningIWXSaint Joseph48 min
Jul 21, 7:56 PM EDTSevere Thunderstorm WarningIWXBerrien49 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.